Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 122, NWS Pueblo, CO

August 5, 2001El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 5, 2001, 5:10 PM MDT for El Paso County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 2001, 5:10 PM MDT (23:10 UTC)
Expired
Aug 5, 2001, 6:15 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:13 PM MDTHail 0.75Colorado Spgs, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 052312
SVRPUB

COC041-060015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
510 PM MDT SUN AUG 5 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 PM MDT

* AT 510 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AND
  WEATHER SPOTTERS CONFIRMED A SEVERE THUNDERSTORM 3 MILES
  SOUTHWEST OF COLORADO SPRINGS...MOVING EAST AT 5 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  COLORADO SPRINGS AROUND 515 PM MDT
  FORT CARSON AROUND 520 PM MDT
  PETERSON AFB AROUND 535 PM MDT
  SECURITY...WIDEFIELD AROUND 540 PM MDT

AT 508 PM A NATIONAL WEATHER SERVICE SPOTTER SAW 3/4 INCH DIAMETER 
HAIL 1 MILE EAST OF THE BROADMOOR IN THE SOUTHWEST PORTION OF 
COLORADO SPRINGS. 

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE
INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT
PROPERTY BEFORE THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3894 10489 3876 10493 3869 10461 3892 10450

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:55 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 5, 1:55 PM MDT, 3 hours 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
155 PM MDT SUN AUG 5 2001

MAIN CONCERNS INCLUDE POPS THROUGH THE PERIOD AND THE POSSIBILITY OF
LOCALLY HEAVY RAIN.

WV IMAGERY SHOWS THE MOISTURE PLUME CONTINUING TO STREAM OVER CO
TODAY AND IT WILL REMAIN OVER THE AREA.  UPPER RIDGE WILL BE
CENTERED OVER NRN CO/SRN WY TONIGHT WITH DEEP BUT WEAK EASTERLY FLOW
ACROSS THE FORECAST AREA.  THIS WILL TEND TO KEEP THE THUNDERSTORMS
FROM MOVING OFF THE MTNS ONTO THE PLAINS TONIGHT...AND COULD SEE
SOME LOCALLY HEAVY RAIN ALONG THE MOUNTAINS.  OVER THE FAR
EASTERN PLAINS DEW POINTS EARLY THIS AFTERNOON WERE IN THE UPPER 40S
TO MID 50S. DOES NOT SEEM THAT THERE WOULD BE MUCH OF A CHANCE
FOR PRECIP IN THE FAR EAST TONIGHT...BUT TROUGH OVER THE AREA
COULD AID IN KICKING OFF A FEW STORMS. WILL ADD IN THE MENTION OF
LOCALLY HEAVY RAIN ALONG THE MTNS...AND WILL CHANGE WORDING IN SOME
AREAS TO KEEP SHOWERS AND THUNDERSTORMS GOING TIL NEAR MIDNIGHT...AS
THIS HAS BEEN THE CASE LATELY IN SOME AREAS. OVERNIGHT LOWS SHOULD BE
SEASONAL OR A LITTLE WARMER.

MONDAY AND MONDAY NIGHT THE UPPER RIDGE REMAINS CENTERED TO OUR NORTH
KEEPING THE DEEP AND WEAK EASTERLY FLOW OVER THE AREA.  AN INVERTED
TROUGH WILL CONTINUE MAKING ITS WAY WESTWARD FROM THE GULF COAST
STATES INTO OK AND TX LATE MONDAY WHICH BRINGS SOME PV AND QG LIFT TO
THE FAR SE CORNER OF CO.  MID AND UPPER LEVEL MOISTURE WILL STILL BE
OVER THE AREA.  WILL KEEP CHANCE WORDING IN FOR THE MTNS AND SAN
LUIS VALLEY...AND FOR NOW WILL KEEP SLIGHT CHANCE POPS FOR THE
SOUTHEAST PLAINS.  LOCALLY HEAVY RAIN COULD AGAIN BE A PROBLEM
MAINLY ALONG THE MTNS.  700 TEMPS ARE FORECAST TO BE ABOUT 1 DEG C
COOLER...AND DEEP UPSLOPE SHOULD HELP CUT TEMPS A LITTLE...BUT THINK
ONCE AGAIN MAV NUMBERS ARE MUCH TOO COOL AND WILL GO A LITTLE WARMER
THAN THE FWC NUMBERS AS WELL...KEEPING IN LINE WITH THE CURRENT
FORECAST. WILL LEAVE OVERNIGHT LOWS AS THEY ARE.

TUESDAY AND TUESDAY NIGHT THE UPPER RIDGE BECOMES VERY BROAD
EXTENDING FROM THE MIDWEST STATES TO NV.  THE FLOW OVER THE FORECAST
AREA SHOULD BE SOUTHEAST AND STILL FAIRLY LIGHT.  THE MOISTURE
PLUME LOOKS LIKE IT WILL SHIFT A BIT WEST WITH DRIER AIR OVER THE
EASTERN CO PLAINS. THE INVERTED TROUGH TO THE SOUTH CONTINUES MOVING
WESTWARD THROUGH NM PROVIDING SOME LIFT TO SOUTHERN CO. CHANCE
WORDING FOR MTNS AND WILL KEEP SLIGHT CHANCE POPS FOR THE PLAINS
ADJACENT TO THE MTNS.  HOWEVER OVER THE FAR SOUTHEAST PLAINS IT
LOOKS FAIRLY DRY. HIGHS AND LOWS TUE AND TUE NIGHT SHOULD BE
SIMILAR TO THOSE ON MONDAY.

EXTENDED (WED-SUN):  WED THE UPPER RIDGE BECOMES MORE CENTERED OVER
NV WITH ANOTHER HIGH CENTERED OVER THE EAST CENTRAL STATES...AND
A SHORTWAVE MOVES THROUGH WY.  THIS WILL MEAN AN END TO OUR DEEP
EASTERLY FLOW.  THU THROUGH SUNDAY THE UPPER HIGH IS FORECAST TO BE
TO OUR SOUTH AND WEST WITH NORTHWESTERLY FLOW ALOFT OVER THE FORECAST
AREA.  SHORTWAVES ARE EXPECTED TO MOVE THROUGH THE FLOW TO THE NORTH
OF CO SAT AND SUN...SENDING SURGES INTO THE EASTERN PLAINS AND
TEMPS COULD COOL SLIGHTLY.  IN GENERAL THERE WILL BE ENOUGH
MOISTURE OVER THE AREA TO KEEP AT LEAST A SLIGHT CHANCE OR CHANCE
OF PRECIP IN THE EXTENDED EACH DAY.

.PUB...NONE.

In the hours before

Special weather statement, Aug 5, 11:45 AM MDT, 5 hours 25 minutes before
COZ058>081-051900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT SUN AUG 5 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...

AMPLE MID AND UPPER LEVEL MOISTURE IS STILL IN PLACE ACROSS
THE STATE TODAY.  SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER
THE MOUNTAINS AND ADJACENT PLAINS THIS AFTERNOON AND THROUGH
THE EVENING HOURS.

THE FLOW ALOFT IS LIGHT AND FROM THE EAST...WHAT THIS WILL MEAN IS
THAT THE STORMS OVER AND NEAR THE MOUNTAINS WILL BE SLOW TO MOVE...
AND WILL HAVE A HARD TIME MOVING OFF THE MOUNTAINS ONTO THE EASTERN
PLAINS.  THE SLOW STORM MOVEMENT WILL LIKELY MEAN THAT SOME AREAS
WILL HAVE LOCALLY HEAVY RAIN.  THE OTHER MAIN THREAT FROM STORMS
TODAY WILL BE LIGHTNING.

SEVERE WEATHER IS NOT ANTICIPATED THIS AFTERNOON AND EVENING...BUT
THE NATIONAL WEATHER SERVICE WOULD LIKE ANY REPORTS OF HEAVY RAIN
FROM OUR SPOTTERS IN SOUTH CENTRAL AND SOUTHEAST COLORADO.

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.